Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 153, NWS Hastings, NE

August 10, 2021Jewell County, Mitchell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 10, 2021, 3:03 AM CDT for Jewell County, Mitchell County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2021, 3:03 AM CDT (08:03 UTC)
Expired
Aug 10, 2021, 3:45 AM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jewell County, KS, Mitchell County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:05 AM CDTTSTM WND GST 634 Wsw Beloit, KSWEATHERLINK WEATHER STATION.
Aug 10, 3:12 AM CDTHAIL 0.88Beloit, KSPEA TO NICKEL SIZE HAIL REPORTED IN BELOIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3834 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

943 
WUUS53 KGID 100803
SVRGID
KSC089-123-100845-
/O.NEW.KGID.SV.W.0153.210810T0803Z-210810T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
303 AM CDT Tue Aug 10 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Mitchell County in north central Kansas...
  Southeastern Jewell County in north central Kansas...

* Until 345 AM CDT.

* At 303 AM CDT, severe thunderstorms were located along a line
  extending from near Glen Elder to near Victor, moving east at 40
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Severe thunderstorms will be near...
  Beloit around 315 AM CDT.

Other locations in the path of these severe thunderstorms include
Scottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.

&&

LAT...LON 3922 9831 3957 9836 3964 9793 3922 9793
TIME...MOT...LOC 0803Z 268DEG 33KT 3952 9826 3924 9819 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Thies
3 follow-up statements
197 
WWUS53 KGID 100817
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
317 AM CDT Tue Aug 10 2021

KSC089-123-100845-
/O.CON.KGID.SV.W.0153.000000T0000Z-210810T0845Z/
Mitchell KS-Jewell KS-
317 AM CDT Tue Aug 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR EASTERN MITCHELL AND SOUTHEASTERN JEWELL COUNTIES...

At 316 AM CDT, severe thunderstorms were located along a line
extending from near Beloit to near Barnard, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

These severe storms will be near...
  Scottsville around 335 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

&&

LAT...LON 3922 9819 3958 9832 3964 9793 3922 9793
TIME...MOT...LOC 0816Z 266DEG 30KT 3952 9815 3924 9810 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Thies
747 
WWUS53 KGID 100828
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
328 AM CDT Tue Aug 10 2021

KSC089-100837-
/O.CAN.KGID.SV.W.0153.000000T0000Z-210810T0845Z/
Jewell KS-
328 AM CDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEWELL COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3922 9808 3951 9809 3952 9793 3922 9793
TIME...MOT...LOC 0827Z 266DEG 30KT 3948 9801 3919 9801 

$$

KSC123-100845-
/O.CON.KGID.SV.W.0153.000000T0000Z-210810T0845Z/
Mitchell KS-
328 AM CDT Tue Aug 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR EASTERN MITCHELL COUNTY...

At 327 AM CDT, severe thunderstorms were located along a line
extending from near Scottsville to Barnard, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

These severe thunderstorms will remain over mainly rural areas of
eastern Mitchell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

&&

LAT...LON 3922 9808 3951 9809 3952 9793 3922 9793
TIME...MOT...LOC 0827Z 266DEG 30KT 3948 9801 3919 9801 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Thies
187 
WWUS53 KGID 100840
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
340 AM CDT Tue Aug 10 2021

KSC123-100850-
/O.EXP.KGID.SV.W.0153.000000T0000Z-210810T0845Z/
Mitchell KS-
340 AM CDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MITCHELL COUNTY WILL
EXPIRE AT 345 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hastings.

LAT...LON 3922 9808 3951 9809 3952 9793 3922 9793
TIME...MOT...LOC 0840Z 270DEG 33KT 3948 9788 3919 9788 

$$

Thies

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:37 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 10, 12:37 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1237 AM CDT Tue Aug 10 2021

.DISCUSSION...(This evening through Monday)
Issued at 354 PM CDT Mon Aug 9 2021

The primary forecast concerns today are heat and thunderstorm
chances.

Heat:
It's hot! It's hot everywhere! Over the western portions of the
forecast area, temps are in the upper 90s to low 100s, but for
areas east of a Kearney, NE to Osborne, KS line are seeing temps
in the 90s with dewpoint values in the 70s. Models continue to
under forecast dewpoints, and attempted to correct for that, and
still likely didn't get high enough.

Confidence is not overly high on how far southeast the cold front
will be during the day Tuesday and feel that the combo of high
dewpoints and heat will impact southeastern portions of the area.
This will include points southeast of a line from Smith Center, KS
to Hebron, NE. Have extended the Heat Advisory for those areas
through Tuesday evening.

Honestly after a brief reprieve in Nebraska counties tomorrow,
Wednesday and even Thursday continue to look hot. Additional Heat
Advisories are possible and possibly a heat warning if the heat
continues to persist for southern locations.

The heat will take a break as a cold front moves through the area
Thursday night. As we move into the weekend, temps are forecasted
into the 80s to low 90s.

Thunderstorm chances:
A weak cold front is west of the forecast area now and some cu is
developing west of McCook as of 330pm. Thunderstorms are expected
to develop along this front this evening, but how far east they
will travel is a big question. Feel that the best chance south and
west of the Tri-Cities, with Kearney west having the best chance.
As the Low Level Jet develops late this evening, some
thunderstorm activity developing over NW KS and the adjacent NE
counties is possible, as the LLJ veers out, these storms will
slide eastward, this activity looks to remain south of I-80. Shear
is relatively weak, so while small hail cannot be ruled out, the
primary threat looks to be strong damaging winds this evening. The
activity overnight could have some marginal strong to severe
storms with it as well.

As with the heat, the question for thunderstorm chances on Tuesday
resides with where will the boundary end up after tonight's
activity. There is a chance this activity could impact areas south
and east of the Tri-Cities. A Day 2 Marginal and even a Slight
risk clips the area for Tuesday afternoon.

The next chance for storms after Tuesday will be Thursday as a
stronger front moves through the region under primary northwest
flow.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1229 AM CDT Tue Aug 10 2021

VFR conditions are expected to continue throughout this period.
Showers and thunderstorms west of our TAF sites will continue to
slowly track eastward likely diminishing as they do so. We could
see this precipitation in the vicinity of our TAF sites a few
hours either side of dawn, but more than likely it will remain
southwest of KEAR and KGRI. The wind will become more northerly
and eventually northeasterly with time, but should remain rather
light.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 9 PM CDT this evening for NEZ086-087.

KS...Heat Advisory until 9 PM CDT this evening for KSZ006-007-018-019.

&&

DISCUSSION...Billings Wright
AVIATION...Wesely
Hazardous weather outlook, Aug 9, 9:25 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
925 PM CDT Mon Aug 9 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
925 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms remain possible across the area through
tonight. An isolated strong to marginally severe storm is possible
with up to quarter size hail and wind gusts up to 60 MPH.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Heat Advisory remains in effect through Tuesday evening for
areas along and southeast of a line from Smith Center, KS to
Hebron, NE. Heat index values of 105 to 109 degrees are possible.
Heat index values may top out near 100 degrees in north central
Kansas and along the Highway 81 corridor in Nebraska again on
Wednesday.

Chances for thunderstorms return Tuesday afternoon and evening,
primarily to areas east and southeast of the Tri Cities. Again,
some of these storms may be strong to marginally severe.

Occasional low-end chances for thunderstorms are in the forecast
Thursday night through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 10, 12:20 AM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Hastings NE
1220 AM CDT Tue Aug 10 2021

KSZ005-017-100545-
Rooks KS-Phillips KS-
1220 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Rooks
and western Phillips Counties through 1245 AM CDT...

At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm over
Edmond, or 14 miles south of Norton, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Logan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3930 9960 3957 9960 3957 9963 3991 9963
      3995 9938 3924 9936
TIME...MOT...LOC 0520Z 268DEG 25KT 3964 9982

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Thies
Local storm report, Aug 10, 1:38 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
138 AM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     TSTM WND GST     4 SSW STOCKTON          39.38N 99.29W
08/10/2021  M60 MPH          ROOKS              KS   AWOS

            MEASURED 52KT WIND GUST AT STOCKTON AIRPORT.

&&

THIES
Local storm report, Aug 10, 1:47 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
147 AM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     STOCKTON                39.44N 99.28W
08/10/2021  M58 MPH          ROOKS              KS   MESONET

            MESONET STATION WL-STOCKTON0.52SSW.

&&

THIES
Local storm report, Aug 10, 2:30 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
230 AM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     TSTM WND GST     9 N STOCKTON            39.56N 99.29W
08/10/2021  M53 MPH          ROOKS              KS   MESONET

&&

THIES
Special weather statement, Aug 10, 2:44 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
244 AM CDT Tue Aug 10 2021

KSZ007-019-100830-
Jewell KS-Mitchell KS-
244 AM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Mitchell and southern
Jewell Counties through 330 AM CDT...

At 244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cawker City to Hunter. Movement was east
at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Victor around 255 AM CDT.
  Glen Elder and Ionia around 300 AM CDT.

Other locations in the path of these storms include Jewell and
Randall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3957 9849 3957 9851 3963 9850 3977 9806
      3922 9794 3922 9846
TIME...MOT...LOC 0744Z 250DEG 25KT 3956 9845 3922 9838

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Thies
Special weather statement, Aug 10, 2:59 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
259 AM CDT Tue Aug 10 2021

NEZ074-075-084-085-100830-
Franklin NE-Adams NE-Webster NE-Kearney NE-
259 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern
Franklin, northern Webster, southern Adams and southeastern Kearney
Counties through 330 AM CDT...

At 258 AM CDT, Doppler radar was tracking a strong thunderstorm near
Campbell, or 28 miles southwest of Hastings, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bladen around 315 AM CDT.

Other locations in the path of this storm include Roseland, Holstein
and Ayr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4009 9857 4024 9889 4057 9878 4040 9828
      4034 9828
TIME...MOT...LOC 0758Z 211DEG 26KT 4024 9869

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Thies

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:20 AM CDTSpecial Weather StatementGIDPhillips25 min
Aug 10, 12:39 AM CDTSevere Thunderstorm WarningGIDPhillips, Rooks51 min
Aug 10, 1:06 AM CDTSevere Thunderstorm Warning Considerable damage threatGIDOsborne, Phillips, Rooks, Smith39 min
Aug 10, 1:43 AM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith47 min
Aug 10, 2:16 AM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith29 min
Aug 10, 2:44 AM CDTSpecial Weather StatementGIDMitchell46 min
Aug 10, 3:55 PM CDTHeat AdvisoryGIDJewell, Mitchell, Osborne, Rooks29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.